Alert archive / Montana / High Wind Warnings in 2018
High Wind Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Jan 29, 2018, 9:20 PM MST for Phillips County, Montana. It took effect at Jan 30, 2018, 5:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 29, 2018, 9:20 PM MST (04:20 UTC)
- In effect from
- Jan 30, 2018, 5:00 AM MST
- Expired
- Jan 30, 2018, 2:14 PM MST
- In force
- 9 hr
- Issued by
- NWS Glasgow, MT
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 7:00 AM MST | NON-TSTM WND GST 57 | Malta 35s, MT | MESONET STATION MTMAL, MALTA 35S SUSTAINED WINDS OVER 40 MPH STARTING AFTER 7 AM. |
| Jan 30, 7:11 AM MST | NON-TSTM WND GST 61 | 35 S Malta, MT | WINDS HAVE BEEN SUSTAINED FROM 37 TO 44 MPH FROM 700 AM THROUGH 745 AM. GUSTS OF 57 MPH TO 61 MPH BETWEEN 7 AM TO 721 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334 WWUS75 KGGW 300420 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 920 PM MST Mon Jan 29 2018 ...STRONG WINDS ARRIVING TUESDAY MORNING... MTZ060-301200- /O.UPG.KGGW.HW.A.0001.180130T1200Z-180131T0300Z/ /O.NEW.KGGW.HW.W.0001.180130T1200Z-180131T0300Z/ Southwest Phillips- Including the city of Zortman 920 PM MST Mon Jan 29 2018 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM MST TUESDAY... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect from 5 AM to 8 PM MST Tuesday. The High Wind Watch is no longer in effect. * WINDS...From the west at 30 to 40 mph with gusts up to 60 mph expected. * TIMING...Early Tuesday morning through Tuesday evening * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Travel will be difficult along Highway 191, especially for lightweight and high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ016-059-301200- /O.CON.KGGW.HW.A.0001.180130T1200Z-180131T0300Z/ Central and Southeast Phillips-Northern Phillips- Including the cities of Malta, Saco, and Whitewater 920 PM MST Mon Jan 29 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST TUESDAY THROUGH TUESDAY EVENING... * WINDS...From the west at 25 to 35 mph with gusts in excess of 50 mph possible. * TIMING...Early Tuesday morning through Tuesday evening * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ MTZ017>027-061-062-301200- /O.CON.KGGW.HW.A.0001.180130T1500Z-180131T0300Z/ Central and Southern Valley-Daniels-Sheridan-Western Roosevelt- Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux- Northern Valley-Eastern Roosevelt- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, Winnett, Jordan, Circle, Sidney, Fairview, Glendive, Richey, Terry, Wibaux, Opheim, and Culbertson 920 PM MST Mon Jan 29 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 AM MST TUESDAY THROUGH TUESDAY EVENING... * WINDS...From the west at 25 to 35 mph with gusts in excess of 50 mph possible. * TIMING...Late Tuesday morning through Tuesday evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
645 WWUS75 KGGW 301052 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 352 AM MST Tue Jan 30 2018 ...Strong winds expected today... MTZ017>027-061-062-301200- /O.CAN.KGGW.HW.A.0001.180130T1500Z-180131T0300Z/ Central and Southern Valley-Daniels-Sheridan-Western Roosevelt- Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux- Northern Valley-Eastern Roosevelt- 352 AM MST Tue Jan 30 2018 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Watch. Strong west winds of 20 to 30 mph with wind gusts to 50 mph are expected today. These winds may cause travel difficulties along north south oriented highways, especially for lightweight and high-profile vehicles. $$ MTZ016-059-302300- /O.UPG.KGGW.HW.A.0001.180130T1200Z-180131T0300Z/ /O.EXB.KGGW.HW.W.0001.180130T1200Z-180130T2300Z/ Central and Southeast Phillips-Northern Phillips- Including the cities of Malta and Whitewater 352 AM MST Tue Jan 30 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect until 4 PM MST this afternoon. The High Wind Watch is no longer in effect. * WINDS...West 20 to 30 mph with gusts up to 60 mph. * TIMING...Today. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Travel will be difficult along Highway 191, especially for lightweight and high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ060-302300- /O.EXT.KGGW.HW.W.0001.180130T1200Z-180130T2300Z/ Southwest Phillips- Including the city of Zortman 352 AM MST Tue Jan 30 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... * WINDS...West 20 to 30 mph with gusts up to 60 mph. * TIMING...Today. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Travel will be difficult along Highway 191, especially for lightweight and high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
929 WWUS75 KGGW 302114 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 214 PM MST Tue Jan 30 2018 MTZ016-059-060-302215- /O.CAN.KGGW.HW.W.0001.000000T0000Z-180130T2300Z/ Central and Southeast Phillips-Northern Phillips- Southwest Phillips- 214 PM MST Tue Jan 30 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. For the remainder of the afternoon, expect winds from the west northwest at 10 to 20 mph with gusts from 15 to 25 mph. Due to the expected lighter winds, the High Wind Warning has been cancelled $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 29, 2:43 PM MST, 6 hours 37 minutes earlier.
Area forecast discussion, Jan 29, 2:43 PM MST, 6 hours 37 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 243 PM MST Mon Jan 29 2018 .DISCUSSION... Forecast challenges include strong and gusty winds on Tuesday, then accumulating snow this weekend. The broad, upper-level western states high pressure ridge today through tonight will be cut down by a sharp cold front and low pressure trough from the Canadian west coast. Models show a very strong and tight pressure gradient from the northern Rockies and the northern High Plains Tuesday morning through Tuesday afternoon. This will easily funnel strong winds through the region. Still unsure how low to the ground the strongest winds will be able to reach. Some convincing signs are 50-65 kt winds at 850 mb coincident with the passage of a low pressure trough. Even a distinct 90 kt jet streak at 700 mb shows up in both the NAM and GFS, pushing through our entire CWA. Some limitations include best lapse rate north of our international border, decreasing southward through our CWA. Just enough mixing might be there to bring some of those 60+ mph winds down to the surface, but the lapse rate timing with the strongest wind look to be a little off. At any rate, as this morning showed only an HWO for this event, we chose to proceed with a High Wind Watch, first for our Phillips County beginning at 12Z, then including the rest of our CWA beginning at 15Z. Feel like the next shift can have a chance to look at the next few runs of model data to watch for consistency and upgrade if necessary. Beginning Wednesday, our area, especially north of Fort Peck Lake remains in the cold air regime. The colder push of arctic air arrives as early as Friday night and continues through Sunday, along with good chances for more accumulating snow, especially southwest of Fort Peck Lake. BMickelson && .AVIATION... FLIGHT CAT: VFR. SYNOPSIS: A strong surface low pressure cell will move east across Saskatchewan Tuesday that will drive a warm front, then cold front across northeast Montana. The biggest impact will be winds and LLWS. See TAFs for details. Outlook: Lowering ceilings will occur Wednesday. Expect possible MVFR conditions in the wake of an arctic front. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday morning through Tuesday evening for Central and Southern Valley...Daniels...Dawson...Eastern Roosevelt...Garfield...McCone...Northern Valley...Petroleum... Prairie...Richland...Sheridan...Western Roosevelt...Wibaux. High Wind Watch from late tonight through Tuesday evening for Central and Southeast Phillips...Northern Phillips...Southwest Phillips. && weather.gov/glasgow
Hazardous weather outlook, Jan 29, 2:40 PM MST, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 240 PM MST Mon Jan 29 2018 MTZ016-059-060-301300- Central and Southeast Phillips-Northern Phillips- Southwest Phillips- 240 PM MST Mon Jan 29 2018 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather This Afternoon and Tonight is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday: Strong gusty winds of 20 to 40 mph are expected with the passage of a cold front. Strongest winds are expected to be near the Little Rockies along highway 191 which may make travel difficult. A High Wind Watch is in effect for Tuesday and early Tuesday evening. Friday through Saturday night: Significant snowfall accumulation is possible for northeast Montana. Confidence is building, but totals are unknown at this time. Travel could become hazardous. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MTZ017>027-061-062-301300- Central and Southern Valley-Daniels-Sheridan-Western Roosevelt- Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux- Northern Valley-Eastern Roosevelt- 240 PM MST Mon Jan 29 2018 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather This Afternoon and Tonight is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday: Strong gusty winds of 20 to 40 mph are expected with the passage of a cold front. These strong winds may make travel difficult. A High Wind Watch is in effect for Tuesday and early Tuesday evening. Friday through Saturday night: Significant snowfall accumulation is possible for northeast Montana. Confidence is building, but totals are unknown at this time. Travel could become hazardous. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 8:00 AM MST | Special Weather Statement | GGW | Daniels, Valley | 60 min |
| Jan 30, 8:33 AM MST | Special Weather Statement | GGW | Daniels, Roosevelt, Sheridan, Valley | 57 min |
Nearby
High Wind Warnings in Montana, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.